Alert archive / Pennsylvania / Frost Advisories in 2016

Frost Advisory 6, NWS Binghamton, NY

October 10, 20164 counties in New York; 5 counties in Pennsylvania

NWS Binghamton, NY issued this frost advisory at Oct 10, 2016, 3:36 AM EDT for 4 counties in New York; 5 counties in Pennsylvania. It took effect at Oct 11, 2016, 1:00 AM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 10, 2016, 3:36 AM EDT (07:36 UTC)
In effect from
Oct 11, 2016, 1:00 AM EDT
Expired
Oct 11, 2016, 9:00 AM EDT
In force
8 hr
Issued by
NWS Binghamton, NY

Counties Cayuga County, NY, Onondaga County, NY, Seneca County, NY, Yates County, NY, Lackawanna County, PA, Luzerne County, PA, Pike County, PA, Wayne County, PA, Wyoming County, PA

The radar

The Binghamton radar (KBGM), 17 km from the middle of the area, began a volume at 07:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 7.6 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2016-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2016-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -186 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1185 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-186 m²/s²
0-3 km storm-relative helicity
-150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this frost advisory went out at Oct 10, 2:18 AM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, Oct 10, 2:18 AM EDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
218 AM EDT Mon Oct 10 2016

.SYNOPSIS...
High pressure building down from Canada will bring cooler
temperatures to New York and Pennsylvania through Monday.
A slow warming trend will follow for Tuesday and Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
745 PM Update...
A shallow layer of moisture, trapped under subsidence inversion
and helped by Lake Ontario/Finger Lakes via NNW low level flow,
for much of the area is keeping a layer of stratocumulus clouds
going. Immediately off the surface, flow will veer more northerly
or even north-northeast overnight which along with pressure
gradient staying up, will work dry air against the clouds to erode
them overnight, generally from east to west. Last holdout will be
the Finger Lakes region which may take almost all night. As for
frost, with winds staying up much of the night, limiting the Frost
Advisory to the current set of counties appears to be the right
move. Small tweaks were made to the grids for latest expectations
on cloud cover and temperature trends, but no adjustments were
needed in terms of the Frost Advisory.

Previous discussion...
The area is currently situated in breezy, cool N/NW flow due to
fairly tight gradient as high pressure sits off to the west with
Matthew well south of the area. This has resulted in considerable
strato Cu due to daytime instability which is being enhanced by
the Lake. Heading into this evening, flow turns slightly more
northerly and this, along with departing upper trough and
approaching ridge will result in drier low level air moving in
breaking up the clouds for most of the area. Exception will be
western southern tier into the Finger Lakes where clouds will
linger keeping temps a little warmer. Otherwise, still expecting
much of the region to see lows in the mid 30s so frost advisory
remains in effect for most of central NY zones (except Lake Plain
and Sullivan County) extending into Bradford and Susquehanna
Counties in NE PA. Limiting factor for cooling tonight will be
wind which will stay up most of the night across much of the area.
Deeper valley areas will have the best chance of decoupling and
seeing even colder lows dipping to around freezing.

For Monday, conditions will still be a little breezy as high
pressure sits just north of the area. Otherwise expect sunny
skies with highs mostly in the mid to upper 50s.

The high builds in right over the area Monday night and this will
set up ideal conditions for radiational cooling. Thus, good chance
of seeing widespread frost as temps will be colder than tonight.
In fact, some colder valley locals may even see lows dip into the
upper 20s.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
A quiet period of seasonable weather is forecast for mid week, as
high pressure slides through the northeastern United States.
Afternoon temperatures will warm into the lower to middle 60s while
overnights remain cool.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
A cold front lacking moisture will move across Lake Ontario
Wednesday night into Thursday, setting off widely scattered shower
activity.

High pressure building across the Great Lakes will replace the
front along the eastern seaboard, bringing another round of clear
weather. A weak upper level ridge will strengthen by the weekend,
allowing temperatures to climb back into the 60s by Sunday.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
Lake induced VFR/BKN-OVC stratocumulus will continue to stream in
from the north this morning, but slowly erode and eventually
scatter out just after sunrise over KITH, KELM and KBGM. May see a
brief period of MVFR conditions at KELM as well. Conditions remain
VFR during the day as a dry area of high pressure builds over the
region. North winds 5-10 knots overnight will increase to 8-12
knots during the day with gusts 15-20 kts in the late morning and
afternoon.

OUTLOOK...

Monday Night through Wednesday...Mainly VFR.

Thursday...Restrictions possible with showers along a cold front.

Friday...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Frost Advisory until 9 AM EDT this morning for PAZ038-039.
NY...Frost Advisory until 9 AM EDT this morning for NYZ009-022-024-
     025-036-037-044>046-055>057.

&&

SYNOPSIS...PCF
NEAR TERM...MDP/PCF
SHORT TERM...DJP
LONG TERM...DJP
AVIATION...BJT
Hazardous weather outlook, Oct 9, 3:19 PM EDT, 12 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
319 PM EDT SUN OCT 9 2016

NYZ015>018-023-062-PAZ040-043-044-047-048-072-101930-
YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-SCHUYLER-SULLIVAN-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
319 PM EDT SUN OCT 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

LOWS ACROSS THE AREA TONIGHT WILL BE MOSTLY IN THE MIDDLE TO UPPER
30S HOWEVER A FEW LOCALIZED AREAS COULD GET A BIT COLDER THAN
THIS WITH PATCHY FROST POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ANOTHER ROUND OF LOW TEMPERATURES INTO THE 30S MONDAY NIGHT ACROSS
THE AREA WILL LEAD TO AREAS OF FROST. FROST HEADLINES MAY BE
NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ009-022-024-025-036-037-044>046-055>057-PAZ038-039-101930-
NORTHERN ONEIDA-STEUBEN-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-
CORTLAND-CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-BRADFORD-SUSQUEHANNA-
319 PM EDT SUN OCT 9 2016

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FROST ADVISORY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FROST ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FROST ADVISORY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FROST ADVISORY.

ANOTHER ROUND OF LOW TEMPERATURES INTO THE 30S MONDAY NIGHT ACROSS
THE AREA WILL LEAD TO AREAS OF FROST. FROST HEADLINES MAY BE
NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 3:36 AM EDTFreeze WarningBGMBroome, Chemung, Chenango, Cortland, Delaware, Madison and 7 more29 hr

Nearby

Frost Advisories in Pennsylvania, 2016Frost Advisories in New York, 2016Every frost advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.